Can Amoxicillin Cause Diaper Rash? Let’s Find Out.

  • By: Gian
  • Date: March 18, 2022
  • Time to read: 5 min.

Many parents are unsure of what to do if their child develops a diaper rash. 

A diaper rash can be uncomfortable and frustrating for both baby and parent.

This is a common question that many parents have. Amoxicillin is an antibiotic that is often prescribed to treat various bacterial infections. Although rare, there is a possibility that amoxicillin can cause a diaper rash in some babies. If your child develops a diaper rash while taking amoxicillin, consult your pediatrician for advice.

What is amoxicillin?

Amoxicillin is broad-spectrum semisynthetic penicillin that is similar to ampicillin but is better absorbed when taken orally. It is commonly used to treat ear and upper respiratory infections.

What is amoxicillin used for?

Amoxicillin belongs to the penicillin family of antibiotics. It is used to treat bacterial diseases such as pneumonia and dental abscesses. It can also be used to treat stomach ulcers in conjunction with other antibiotics and medications.

Is amoxicillin safe for babies and toddlers?

Yes, antibiotics can and should be given to babies and toddlers to treat bacterial infections such as urinary tract infections or bacterial sinusitis.

If your baby’s doctor diagnoses one of these illnesses, it’s critical that your kid complete the whole course of antibiotics as prescribed to ensure that all of the bacteria causing her illness are eradicated.

What are the common side effects of amoxicillin?

After amoxicillin or antibiotic use, your kid may experience any of the following negative effects. If your kid continues to experience any of the following adverse effects and they do not go away or disturb your child, consult with his or her doctor:

  • bowel movement that is watery (diarrhea)
  • bloating or stomach cramps (fullness)
  • throwing up or having an upset stomach (vomiting)

If your child experiences any of the following adverse effects, contact your doctor during office hours:

  • if there has been no improvement in the condition or if you fear your child’s condition has deteriorated
  • a little skin rash (diaper rash)

Diarrhea

Diarrhea is a common side effect in children who take amoxicillin. Up to 30% of children will experience diarrhea, either while taking the antibiotic or up to eight weeks after finishing it. Other forms of penicillin also have a higher risk of causing diarrhea.

Reactions to Allergens

Antibiotics like amoxicillin have the potential to produce allergic reactions, which might be rapid or delayed. An allergic rash can be raised or smooth, and it is usually red.

The rash may be itchy and last for several weeks. If your child gets a rash, contact your pediatrician immediately.

Adverse Drug Reactions

As a result of antibiotic medicine, many types of rashes may appear. Rashes might appear immediately or weeks after your child has stopped taking their medicine. Medication-related rashes can include:

  • Red and flaking skin
  • Raised bumps in red or purple
  • Infections with red and flat yeast

Generally, antibiotics like amoxicillin kill both beneficial and bad bacteria in the body, making yeast growth simpler. This can result in a yeast infection, known as thrush, which can affect the mouth, as well as the belly button, genitals, or nail beds.

Teeth Stains

Amoxil (amoxicillin) may also cause tooth discoloration. According to one study, toddlers aged 20 to 24 months who used Amoxil had an increased risk of tooth discoloration later in life.

Fever

Some antibiotics have been linked to drug-induced fever, which is typically missed as a side effect. The fever normally appears after a full week of taking the antibiotic, but it may disappear soon after your child has finished taking it.

Can babies be allergic to amoxicillin?

Yes, allergy to amoxicillin is pretty common in babies and toddlers. It is best for parents to know the signs and symptoms of such allergies and diaper rash that develops after amoxicillin and antibiotic use.

How to tell if your baby is allergic to amoxicillin?

Your child may be allergic to penicillin if they develop hives, which are raised, itchy, white, or red spots on the skin that arise after one or two doses of the medication.

If your kid develops hives or severe diaper rash after taking amoxicillin, contact your doctor immediately because the allergic response may worsen.

Does amoxicillin cause diaper rashes in babies?

Yes. As a side effect, most antibiotics might induce a diaper rash. However, the antibiotic amoxicillin is more likely to induce a rash than other varieties. Amoxicillin and ampicillin are both penicillin derivatives.

Penicillin is one of the common drugs to which many people are allergic.

About 10 percent of people report being allergic to penicillin. However, that percentage might be quite high. People frequently believe they are allergic to penicillin when they are not.

In actuality, a diaper rash is a common side effect of penicillin.

How to treat diaper rash caused by amoxicillin allergy?

Here are a few home remedies for your baby’s diaper rash:

Probiotics

Probiotics are one technique to reintroduce beneficial bacteria into your child’s system. We bought some powdered ones at our local health food store, and I mix them into applesauce, yogurt, water, and breastfeeding — giving my kid about two servings per day.

Most pediatricians would advise you to administer probiotics two hours before taking antibiotics to avoid interference (antibiotics kill all bacteria, including good bacteria).

Allow your baby’s diaper rash to breathe.

Schedule times during the day when your kid will not be wearing cloth diapers to allow his or her skin to air out and dry.

To provide the baby’s skin with more air exposure, place them on a waterproof or washable changing mat for 10-minute periods.

After every diaper change, apply diaper rash cream (zinc oxide) on your child’s diaper rash area after you use baby wipes. This will also help prevent diaper rash from further developing.

Go one size up in diapers.

Diapers that are too tight might trap moisture against the skin. You can lessen irritation and wetness to an existing diaper rash by temporarily stepping up a size in diapers. To keep extra moisture at bay, you may need to change your baby’s diaper during the night. Also, tight diapers can keep excess moisture so consider changing diapers in a bigger size.

Use a two-step application procedure

If your doctor does prescribe a particular topical cream, inquire if placing a protectant, such as petroleum jelly, over the cream will benefit your child.

This may prevent your baby’s diaper from being stuck to the medicated cream. However, this is not recommended for all babies because petroleum jelly may impair the skin’s capacity to breathe.

Apply a diaper cream that contains zinc oxide to your baby’s bottom when she’s experiencing contact diaper rash after diaper changes.

Cornstarch Bath

Cornstarch bath relieves your baby’s rash by minimizing friction on the skin, which is the primary cause of the rash in the first place. It accomplishes this by keeping the skin dry at all times.

This dryness helps to keep your baby’s skin from being irritated. It is chosen over baby powder because baby powder can combine with ambient oxygen and enter the child’s internal mechanism.

Conclusion

It is important to be aware of the signs and symptoms of an amoxicillin allergy in order to get timely treatment.

If your baby experiences a hives rash after taking amoxicillin, contact your doctor immediately as the allergic response may worsen.

There are several ways to treat a diaper rash caused by amoxicillin, including probiotics, air exposure, going one size up in diapers, and using a two-step application procedure.